Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Bleeding for four weeks. Stopped taking birth control midway through the pack. Ways to curb the bleeding ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 20 Questions
I stopped taking the pill midway thru a pack, since then I have been bleeding for 4 weeks, is this normal and how can I stop the bleeding?
Posted Sat, 28 Apr 2012 in Birth Control
Answered by Dr. Harish Naik 43 minutes later
Thanks for your query.

I will try my best to provide you with the best possible professional recommendations to your questions.

As you have stopped taking pills midway, the spotting is due to hormonal imbalance. This is known as withdrawal bleeding.

Treatment depends on the amount on bleeding. If it is heavy for one month you have to consult OBG specialist for thorough examination, if it is just spotting it is withdrawal bleeding.

Treatment is to continue the pills from the beginning for a month, after that your periods will be normal.

I advice you to get your scan done to rule out any uterine pathology.

Yet again, I duly appreciate your query to me, I do hope that you have found something helpful and I will be glad to answer any further queries.

Above answer was peer-reviewed by
Follow-up: Bleeding for four weeks. Stopped taking birth control midway through the pack. Ways to curb the bleeding ? 4 hours later
if i start to take the pill again from the start of the pack will this make the bleeding worse? ive kinda lost confidence in the contraceptive pill.
Answered by Dr. Harish Naik 12 hours later
Hello again,

Thank you for the follow up.

Starting the pills will not make the bleeding worse. You can safely continue the contraceptive pills.

But since you had bleeding for 4 weeks following stopping the pill, I advice you to seek advice from your treating gynecologist to find out the exact reason for such excessive bleeding.

The bleeding should stop within 4-5 days following stopping of the pill, since you stopped the pill in the mid cycle, it is possible that the abrupt stoppage of pills itself is the cause, but needs confirmation.

You can ask your doctor to prescribe you a combined pill or you can choose another type of contraception, may be an intra-uterine device or depot implants.

Hope I have answered your query. Please do write back to me if you have further queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor